Try it
Pharmacology · Antimicrobials: penicillin allergy and cross-reactivity
Sample itemA patient reports hives after amoxicillin and needs a cephalosporin for a serious infection. Which statement is correct?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Cross-reactivity is low, particularly with third-generation agents having dissimilar side chains, so they may be used with caution
The risk of cross-reactivity is only a few percent, driven mainly by similarity of the R1 side chain, as between amoxicillin and cefadroxil or cefaclor. Third-generation cephalosporins such as ceftriaxone have dissimilar side chains. Anaphylaxis history needs more care.
Option by option
A. Cross-reactivity is low, particularly with third-generation agents having dissimilar side chains, so they may be used with caution (correct)
Correct. Cross-reactivity is low and depends on side chains.
B. Cross-reactivity is 100 percent
Cross-reactivity is far less than 100 percent.
C. All cephalosporins are absolutely contraindicated
Blanket avoidance is not required.
D. Penicillin allergy is a contraindication only for carbapenems
Cross-reactivity with carbapenems is also low.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?